Virginia, 2016Winter Storm and Heavy Snow in Virginia, January 22 to 23, 2016
January 22 to 23, 2016 · NWS RNK · 27 events in 27 counties and zones
A significant winter storm pushed from southwest to northeast, spreading periods of moderate to heavy snowfall across portions of southwest Virginia January 22nd through the 23rd. Snowfall continued through the day Friday and into Saturday before coming to an end after sunset.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant winter storm pushed from southwest to northeast, spreading periods of moderate to heavy snowfall across portions of southwest Virginia January 22nd through the 23rd. Snowfall continued through the day Friday and into Saturday before coming to an end after sunset. Accumulations from 6 to 12 inches of snow were commonplace, with portions of the higher elevations well over a foot of snowfall. Sleet mixed in at times, especially south and west of the Blue Ridge Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 22, 12:10 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 22, 12:10 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1210 AM EST FRI JAN 22 2016
.SYNOPSIS...
WEAK HIGH PRESSURE WILL BUILD INTO THE AREA THIS EVENING INTO
TONIGHT. A DEVELOPING WINTER STORM WILL LIFT NORTHEAST INTO THE
LOWER TENNESSEE VALLEY LATE TONIGHT BEFORE REFORMING OVER EASTERN
NORTH CAROLINA ON FRIDAY. THIS SYSTEM SHOULD PASS OFFSHORE SATURDAY
NIGHT FOLLOWED BY WEAK HIGH PRESSURE SUNDAY INTO EARLY NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
AS OF 1130 PM EST FRIDAY...
MINOR UPDATE TO T/TD GRIDS...BUT POP GRIDS LOOK RIGHT ON TRACK
WITH KFCX SHOWING LIGHT RETURNS CREEPING INTO NW NC AT THIS HOUR.
AS OF 715 PM EST THURSDAY...
LATEST RUNS OF THE MESOSCALE MODELS...AND TO A LESSER EXTENT THE
18Z RUN OF THE GFS...SHOW A SLIGHTLY SLOWER TIMING OF THE ARRIVAL
OF PRECIPITATION THAN PROJECTED. CANNOT REALLY SEE MUCH...IF
ANY...PRECIPITATION MAKING IT TO THE CWA BORDER BEFORE 06Z...SO
HAVE DECREASED POPS THROUGH ABOUT 08Z. BIG SURGE OF PRECIPITATION
INTO THE REGION FROM THE SOUTHWEST OCCURS IN THE 08Z-12Z TIME
FRAME...SO THAT IS WHEN CONDITIONS WILL GO DOWNHILL VERY QUICKLY.
DO NOT PLAN TO MAKE ANY CHANGES TO THE SNOW AMOUNTS WITH THE
EVENING UPDATES. ALL LOOKS GOOD BASED ON CURRENT PATH AND
PROJECTION. THIS IS GOING TO BE A MAJOR...HIGH IMPACT STORM WITH
LONG LASTING EFFECTS. EVEN AFTER THE SNOW ENDS EARLY SUNDAY...IT
COULD TAKE SEVERAL DAYS TO GET THINGS BACK TO SOME SEMBLANCE OF
NORMALITY AROUND HERE. ALL PREPARATIONS SHOULD BE COMING TO A
CLOSE THIS EVENING.
AS OF 357 PM EST THURSDAY...
WINTER STORM WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM
EST SUNDAY.
HIGH PRESSURE OVER THE OHIO VALLEY WILL WEDGE SOUTH INTO OUR AREA
THIS EVENING INTO TONIGHT IN ADVANCE OF THE DEVELOPING WINTER STORM
SET TO MOVE INTO THE LOWER TENNESSEE VALLEY BY DAYBREAK FRIDAY. THE
LOW CENTER CONTINUES TO LIFT NORTHWARD INTO FRIDAY AFTERNOON.
CLOUDS AND MOISTURE WILL THICKEN THIS EVENING INTO TONIGHT AHEAD
OF THE LOW PRESSURE CENTER. A BAND OF STRONG ISENTROPIC LIFT IS
EXPECTED TO DEVELOP ALONG THE LEADING EDGE OF THE WARM ADVECTION
ALOFT WITH THIS AXIS PIVOTING NORTH ACROSS NORTHWEST NORTH
CAROLINA LATE TONIGHT AND INTO SOUTHWEST VIRGINIA FRIDAY MORNING.
INITIAL WARMING ALOFT MAY RESULT IN SOME SLEET DURING THE ONSET
BEFORE BEING OVERCOME BY DYNAMIC COOLING. AN ONSET MAP HAS BEEN
POSTED ON OUR WEB PAGE FOR REFERENCE. INITIALLY...USED A BLEND OF
HIRESW-ARW-EAST AND NAM FOR POPS...THEN BY 12Z FRIDAY WENT WITH A
COMBINATION OF ECMWF AND GFS FOR FRIDAY MORNING. SNOWFALL AMOUNTS
SHOULD RANGE FROM A COUPLE OF TENTHS IN THE NORTH TO AS MUCH AS 1
TO 4 INCHES OVER NORTHWEST NORTH CAROLINA BY DAWN FRIDAY MORNING.
LOW TEMPERATURE TONIGHT WILL RANGE FROM THE MID TEENS IN THE
NORTHWEST TO THE MID 20S IN THE PIEDMONT.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
AS OF 350 PM EST THURSDAY...
WINTER STORM WARNINGS REMAIN IN EFFECT. LOOKS LIKE A SLAM DUNK FOR
THE ENTIRE FORECAST AREA TO REACH WARNING CRITERIA...AND ACTUALLY
DOUBLE AND TRIPLE THAT THRESHOLD. MOST OF THE FORECAST AREA WILL SEE
DOUBLE DIGIT SNOWFALL...WITH HIGHER AMOUNTS ALONG THE BLUE
RIDGE...WHERE 2 FOOT+ AMOUNTS POSSIBLE...ESPECIALLY NORTH OF ROANOKE.
NEAR TERM MODELS HAVE CONSISTENTLY BEEN TRENDING COLDER AND THIS HAS
BEEN ADVERTISED BY THE ECMWF FOR THE PAST FEW DAYS...THOUGH THE
ECMWF SNOWFALL OUTPUT HAS BEEN EXTREME IT CONSISTENTLY SHOWED A
COLDER SOLUTION.
FOR FRIDAY WILL SEE SNOW OVERSPREAD THE AREA...AND MAY SEE JUST
ENOUGH WARMING AT 850-800MB IN THE FAR SW FOR SLEET TO MIX IN. WITH
THIS COLDER SOLUTION FREEZING RAIN SHOULD NOT BE AN ISSUE. AS THE
SFC LOW MOVES FROM NRN AL/SRN TN FRIDAY MORNING TO
GEORGIA...CYCLOGENESIS TAKES SHAPE OFF THE SC/NC COAST. WHEN THIS
OCCURS THE FIRST LOW WEAKENS AND THIS NEW LOW TAKES OVER. THIS WILL
BRING A MOIST CONVEYOR BELT OFF THE ATLANTIC FRIDAY NIGHT INTO
SATURDAY.
BEFORE THAT MODELS ARE SHOWING A 6-8 AREA OF STRONG LIFT MOVING
ACROSS THE CWA FROM SW TO NE LATE TONIGHT-FRIDAY. THIS FIRST WAVE
WILL LIKELY PRODUCE 6-12 INCHES OF SNOW.
THERE WILL BE A LULL IN THE INTENSITY FRIDAY EVENING BEFORE
DEFORMATION ZONE AND CONVEYOR BELT ON NW SIDE OF SFC LOW ALONG WITH
UPPER ENERGY WITH THE 5H LOW OVER WRN NC ACT BRING ANOTHER ROUND OF
MODERATE TO HEAVY SNOW...ESPECIALLY LOOKING AT SE WV TO THE
SHENANDOAH VALLEY AND PIEDMONT NORTH OF HIGHWAY 460...BUT EVEN
MORE SO NORTH OF LWB-LYH. AS THE SYSTEM MOVES EAST...THE BANDS
START TO WRAP AROUND THE WEST SIDE...AND THE QUESTION REMAINS
WHERE THIS OCCURS. MODELS ARE IN GREAT AGREEMENT IN PLACING A
SECONDARY MAX OVER THE NC MTNS BY 12Z SAT...SO THIS SHOULD SEND
PLACES LIKE BOONE AND WEST JEFFERSON TOWARD 20" BY MIDDAY
SATURDAY.
BY SATURDAY AFTERNOON AND EVENING WILL START TO SEE ACTIVITY WANING
AS THE UPPER LOW MOVES OFF THE NC COAST...BUT WILL SEE LINGERING
BAND OVER THE PIEDMONT AND POSSIBLE IN THE SE WV AREA...THEN A
PERIOD OF UPSLOPE TAKES SHAPE SAT NIGHT...WITH STILL SOME LIGHT SNOW
POSSIBLE AFTER MIDNIGHT EAST OF A LYH-DAN LINE.
TEMPS STAY IN THE 20S TO LOWER 30S FOR MOST OF THE DAYTIME
HOURS...WITH LOWS AT NIGHT IN THE 20S...WITH SOME TEENS IN THE
MOUNTAINS. SNOW COVER AS SUCH WILL REDUCE TEMPS...BUT THIS WILL BE
MORESO ONCE SKIES CLEAR OUT HEADING INTO SUNDAY MORNING.
AS FAR AS WINDS...THERE WILL BE SOME PERIOD OF HIGHER GUSTS ALONG
THE MTNS...AND ESPECIALLY THE BLUE RIDGE NORTH OF ROANOKE BY
SATURDAY AS THE LOW DEEPENS. GUSTS OVER 40 MPH NOT OUT OF THE
QUESTION. HOWEVER...THIS IS ALONG THE HIGHER RIDGES...SO NOT
WIDESPREAD ENOUGH TO WARRANT ANY BLIZZARD HEADLINES...BUT WILL
MENTION BLIZZARD LIKE CONDITIONS IN THE WINTER STORM WARNING FOR
SATURDAY.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 350 PM EST THURSDAY...
NO MAJOR CHANGES FROM MORNING PACKAGE.
HIGH PRESSURE WILL SETTLE OVER THE REGION ON SUNDAY AND MONDAY WITH
GENERALLY FAIR WEATHER AND WARMER TEMPERATURES. OUR NEXT CHANCE OF
PRECIPITATION ARRIVES ON TUESDAY AS A LOW PRESSURE SYSTEM MOVES THROUGH
THE GREAT LAKES REGION AND PUSHES A FRONT INTO THE REGION FROM THE
WEST. UPSLOPE SNOW SHOWERS WILL THEN LINGER WEST OF THE BLUE RIDGE AS
SOMEWHAT COLDER AIR ARRIVES FOR THE MIDDLE OF NEXT WEEK.
&&
.AVIATION /05Z FRIDAY THROUGH TUESDAY/...
AS OF 1145 PM EST THURSDAY...
VERY POOR AVIATION CONDITIONS EXPECTED 12Z FRI THROUGH END OF
TAF VALID PERIOD...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH APPROXIMATELY
09Z/04AM FRIDAY IN ADVANCE OF AN APPROACHING WINTER STORM. SNOW
WILL OVERSPREAD THE REGION FROM SOUTHWEST TO NORTHEAST FROM LATE
TONIGHT THROUGH THE DAY FRIDAY. AT THE ONSET...SOME SLEET WILL BE
IN THE MIX ACROSS AN AREA ROUGHLY ALONG AND SOUTHWEST OF A KMKW-
KBLF LINE FOR ABOUT A THREE OR FOUR HOUR WINDOW. CEILINGS AND
VISIBILITIES WILL DECREASE INTO IFR RANGE FOR MOST OF THE AREA
WITHIN FOUR HOURS OF THE ONSET OF THE PRECIPITATION...WITH IFR TO
LIFR CIGS/VSBYS EXPECTED BY AFTERNOON IN MODERATE TO HEAVY SNOW
AND FOG. SOME DECREASE IN PRECIPITATION MAY OCCUR LATE IN THE DAY
AS THE FIRST WAVE MOVES OFF TO THE NORTHEAST OF THE REGION. LIFR
CEILINGS WILL BE POSSIBLE LATE IN THE DAY THROUGH THE EVENING IN
SNOW AND FOG. WINDS WILL TREND NORTHEAST TO EAST DURING THE 24
HOUR TIME FRAME...WITH SPEEDS INCREASING INTO THE 5 TO 10 KT RANGE
AFTER 18Z/2PM FRIDAY. MAY NEED TO CONSIDER ADDING GUSTS AS WE MOVE
LATER IN THE NIGHT FRIDAY.
MEDIUM TO HIGH CONFIDENCE IN CIGS AND VSBYS THROUGH THE TAF VALID
PERIOD. MEDIUM TO HIGH CONFIDENCE IN WIND DIR/SPEED THROUGH THE
TAF VALID PERIOD.
EXTENDED DISCUSSION...
WINTER STORM CONTINUES FRIDAY NIGHT INTO SATURDAY WITH WIDESPREAD
SUB VFR CONDITIONS AND SIGNIFICANT SNOWFALL. THIS SYSTEM IS LIKELY
TO RESULT IN LITTLE TO NO AIR TRAVEL IN OUR REGION FRIDAY-
SATURDAY WITH AIRPORTS CLOSED. BY SUNDAY WE ARE GOING TO BE UNDER
INCREASING HIGH PRESSURE WITH VFR LIKELY INTO MONDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR VAZ007-009>020-
022>024-032>035-043>047-058-059.
NC...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR NCZ001>006-
018>020.
WV...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR WVZ042>044-507-
508.
&&
SYNOPSIS...KK
NEAR TERM...KK/RAB
SHORT TERM...WP
LONG TERM...MBS
AVIATION...DS/JH/KKHazardous weather outlook, Jan 21, 3:57 PM EST, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EST THU JAN 21 2016
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-222100-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
357 PM EST THU JAN 21 2016
...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Smyth
- When
- January 22, 2:30 AM EST to January 23, 7:00 PM EST
- Where
- Smyth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Snowfall amounts between 6 and 8 inches were observed across several locations throughout the county. The highest accumulation report was recieved from of Hungry Mother State Park, where 7 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Grayson
- When
- January 22, 2:30 AM EST to January 23, 6:00 PM EST
- Where
- Grayson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Snowfall amounts between 8 and 12 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of Carsonville and Comers Rock, where 12 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Carroll
- When
- January 22, 2:30 AM EST to January 23, 6:00 PM EST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Snowfall amounts between 8 and 12 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of Hillsville, where 12.0 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Tazewell
- When
- January 22, 3:00 AM EST to January 23, 9:00 PM EST
- Where
- Tazewell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Snowfall amounts between 8 and 14 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of Burkes Garden, where 14 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Wythe
- When
- January 22, 3:00 AM EST to January 23, 6:00 PM EST
- Where
- Wythe forecast zone
- Injuries
- 0 direct, 3 indirect
- Reported by
- Trained Spotter
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Snowfall amounts between 10 and 14 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of Wytheville, where 13.8 inches was measured. A brief period of sleet was also reported during this storm.
Interstate 77 was shut down shortly after 11 AM EDT Friday, January 22nd near mile marker 26 in Wythe County due to a jacknifed tractor-trailer. The driver of the tractor-trailer suffered non-life threatening injuries. 17 other traffic crashes and 74 disabled vehicles were reported to the Wytheville Division of VDOT during the event.
A six vehicle crash occurred on Interstate 81 in Wythe County near mile marker 84 resulting in two life-threatening injuries.
Winter Storm, Bland
- When
- January 22, 3:30 AM EST to January 23, 8:00 PM EST
- Where
- Bland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Snowfall amounts between 7 and 11 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of Long Spur, where 10.7 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Patrick
- When
- January 22, 3:30 AM EST to January 23, 3:00 PM EST
- Where
- Patrick forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Snowfall amounts between 10 and 12 inches were commonly observed across several locations throughout the county, with portions along the Blue Ridge recieving as much as 20.0 inches. A brief period of sleet was also reported during this storm.
Winter Storm, Pulaski
- When
- January 22, 3:45 AM EST to January 23, 6:00 PM EST
- Where
- Pulaski forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.098, -80.645 (the zone’s center; the record gives no point)
Snowfall amounts between 8 and 13 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Fairlawn area, where 12.5 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Floyd
- When
- January 22, 3:45 AM EST to January 23, 6:00 PM EST
- Where
- Floyd forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.932, -80.362 (the zone’s center; the record gives no point)
Snowfall amounts between 12 and 18 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Alum Ridge area, where 17.0 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Henry
- When
- January 22, 4:00 AM EST to January 23, 3:00 PM EST
- Where
- Henry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Trained Spotter
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Snowfall amounts between 6 and 9 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the City of Martinsville, where 8.5 inches was measured. A brief period of sleet was also reported during this storm.
An 80 year old woman died of hypothermia on Saturday January 23rd after becoming stuck outside of her home from 5 PM EST Saturday to 11:30 AM EST Sunday.
Winter Storm, Giles
- When
- January 22, 4:00 AM EST to January 23, 8:00 PM EST
- Where
- Giles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Snowfall amounts between 12 and 18 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Pearisburg area, where a NWS Employee measured 17.6 inches. A brief period of sleet was also reported during this storm.
Winter Storm, Franklin
- When
- January 22, 4:30 AM EST to January 23, 4:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.992, -79.881 (the zone’s center; the record gives no point)
Snowfall amounts between 12 and 18 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Boones Mill area, where 17.0 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Montgomery
- When
- January 22, 4:30 AM EST to January 23, 6:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.174, -80.387 (the zone’s center; the record gives no point)
Snowfall amounts between 12 and 16 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Elliston area, where 17.6 inches of snow was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Pittsylvania
- When
- January 22, 5:00 AM EST to January 23, 4:00 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Snowfall amounts between 6 and 8 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Blairs area, where 8.0 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Roanoke
- When
- January 22, 5:00 AM EST to January 23, 6:00 PM EST
- Where
- Roanoke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Snowfall amounts between 12 and 17 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Hollins area, where 16.6 inches of snow was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Craig
- When
- January 22, 5:00 AM EST to January 23, 8:00 PM EST
- Where
- Craig forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Snowfall amounts between 12 and 15 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the New Castle area, where 15.0 inches of snow was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Halifax
- When
- January 22, 5:30 AM EST to January 23, 5:00 PM EST
- Where
- Halifax forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Snowfall amounts between 7 and 10 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Cluster Springs area, where 10.0 inches was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Botetourt
- When
- January 22, 5:30 AM EST to January 23, 7:00 PM EST
- Where
- Botetourt forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Snowfall amounts between 12 and 14 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Fincastle area, where 13.0 inches of snow was measured. A brief period of sleet was also reported during this storm.
69 year old man died from a heart attack after shoveling snow outside of his home in Daleville on Friday January 22nd.
Winter Storm, Bedford
- When
- January 22, 5:30 AM EST to January 23, 5:00 PM EST
- Where
- Bedford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.315, -79.524 (the zone’s center; the record gives no point)
Snowfall amounts between 8 and 12 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Forest area, where 12.0 inches of snow was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Campbell
- When
- January 22, 5:30 AM EST to January 23, 6:00 PM EST
- Where
- Campbell forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.310, -79.119 (the zone’s center; the record gives no point)
Snowfall amounts between 8 and 12 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Rustburg area, where 12.0 inches of snow was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Charlotte
- When
- January 22, 5:45 AM EST to January 23, 7:30 PM EST
- Where
- Charlotte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.012, -78.662 (the zone’s center; the record gives no point)
Snowfall amounts between 8 and 11 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Saxe area, where 10.1 inches of snow was measured. A brief period of sleet was also reported during this storm.
Heavy Snow, Alleghany
- When
- January 22, 7:00 AM EST to January 23, 9:00 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Snowfall amounts between 16 and 19 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Natural Well area, where 18.0 inches was measured.
Winter Storm, Rockbridge
- When
- January 22, 7:00 AM EST to January 23, 8:00 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Snowfall amounts between 12 and 14 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Rockbridge Bath area, where 13.0 inches of snow was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Amherst
- When
- January 22, 7:00 AM EST to January 23, 6:00 PM EST
- Where
- Amherst forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -79.145 (the zone’s center; the record gives no point)
Snowfall amounts between 9 and 11 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Amherst area, where 11.0 inches of snow was measured. A brief period of sleet was also reported during this storm.
Winter Storm, Appomattox
- When
- January 22, 7:00 AM EST to January 23, 7:30 PM EST
- Where
- Appomattox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.372, -78.812 (the zone’s center; the record gives no point)
Snowfall amounts between 9 and 12 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Appomattox area, where 11.2 inches of snow was measured. A brief period of sleet was also reported during this storm.
Heavy Snow, Bath
- When
- January 22, 8:00 AM EST to January 23, 9:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Snowfall amounts between 15 and 18 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Millboro, where 17.0 inches was measured.
Winter Storm, Buckingham
- When
- January 22, 8:00 AM EST to January 23, 9:00 PM EST
- Where
- Buckingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.572, -78.529 (the zone’s center; the record gives no point)
Snowfall amounts between 10 and 14 inches were observed across several locations throughout the county. The highest accumulation report was recieved out of the Gold Hill area, where 13.5 inches of snow was measured. A brief period of sleet was also reported during this storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in New Jersey, January 22 to 23, 201611 deaths · 14 events
- Blizzard in Pennsylvania, January 22 to 24, 20168 deaths · 4 events
- Blizzard and Winter Storm in New York, January 22 to 24, 20166 deaths · 2 injured · 30 events
- Winter Storm in Pennsylvania, January 22 to 24, 20165 deaths · 9 events
- Winter Storm in Pennsylvania, January 22 to 23, 20164 deaths · 22 events
- Heavy Snow in West Virginia, January 22 to 23, 20161 death · $425,000 · 34 events
- Winter Storm and Winter Weather in Georgia, January 22 to 23, 20161 death · $25,000 · 41 events
- Winter Storm and Winter Weather in North Carolina, January 22 to 23, 20161 death · 30 events
- Damaging Winds and Lightning Strike in Florida, January 22, 2016$175,000 · 63 kt wind · 7 events
- Blizzard and Winter Storm in Kentucky, January 22 to 23, 201649 events
- Tornadoes and Damaging Winds in Florida, January 22, 2016$52,000 · EF0 · 7 events
- Heavy Snow in Tennessee, January 22 to 24, 201638 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616490, 616491, 616494, 616489, 616493, 616492, 616497, 616495, 616496, 616498, 616505, 616499, 616506, 616500, 616507, 616509, 616501, 616510, 616511, 616514, 616516, 616487, 616512, 616513, 616515, 616488, 616517.